Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 257, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 9, 2003, 5:05 PM EDT for Spencer County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 5:05 PM EDT (21:05 UTC)
- Expired
- Aug 9, 2003, 5:35 PM EDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Spencer County, KY
The radar
The Louisville radar (KLVX), 61 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 092105
SVRLMK
KYC215-092135-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 PM EDT SAT AUG 9 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SPENCER COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 535 PM EDT
* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR LITTLE MOUNT...OR ABOUT 28 MILES SOUTHEAST
OF LOUISVILLE...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MT. EDEN...WAKEFIELD AROUND 515 PM EDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
LAT...LON 3812 8522 3808 8539 3795 8536 3797 8521
3801 8511
$$
TWFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:15 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 2:15 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT SAT AUG 9 2003 SHORT TERM... (TONIGHT THROUGH TUESDAY) THE UPPER LEVEL TROUGH REMAINS ANCHORED OVER THE EASTERN PORTION OF THE UNITES STATES WITH THE AXIS FROM THE GREAT LAKES INTO CENTRAL KENTUCKY. THIS PATTERN WILL PERSIST INTO TUESDAY WITH LITTLE CHANGE IN THE OVERALL WEATHER PARAMETERS. WE WILL CONTINUE TO MENTION AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. TEMPERATURES WILL TOP OUT BETWEEN 80 AND 85 DEGREES WITH LOW FALLING INTO THE MID 60S. EXTENDED... (TUESDAY NIGHT THROUGH SATURDAY)... MODELS STILL IN AGREEMENT WITH YESTERDAYS THINKING OF BUILDING THE WESTERN CONUS RIDGE EASTWARD. IN RESPONSE TO THE BUILDING RIDGE...THE PERSISTENT EAST COAST TROF IS FORECAST TO LIFT NORTHEAST BY THE BEGINNING OF THE EXTENDED PERIOD. HIGH PRESSURE AND THE RIDGE ALOFT IS FORECAST TO HOLD STRONG THROUGH FRIDAY. STRONG LOOKING TROF EXPECTED TO MOVE INTO THE PACIFIC NORTHWEST AROUND 5/6 WITH A SMALLER TROF CROSSING THE NORTHERN PLAINS AND UPPER MIDWEST. THIS TROF AXIS SHOULD PASS TO OUR NORTH AND DOES NOT APPEAR TO BRING A RAIN THREAT WITH IT. HOWEVER...MUCH STRONGER TROF EXPECTED TO START AFFECTING THE REGION BEYOND THE CURRENT EXTENDED PERIOD. AS FOR THE DETAILS TO OUR AREA...NOT MUCH CHANGE IN THE PREVIOUS FORECAST. WEDNESDAY NOW LOOKS A BIT DRIER...SO WILL GO AHEAD AND REMOVE POPS FROM THAT PERIOD...A DRY AND WARM FORECAST IS PLANNED THROUGH SATURDAY. 00Z OPERATIONAL MOS IN GOOD AGREEMENT WITH 00Z ENSEMBLES...PREFERRED TO STICK CLOSER TO THE ENSEMBLES FOR THIS FORECAST. .LMK...NONE. JA/MJ
Hazardous weather outlook, Aug 9, 3:40 PM EDT, 1 hour 25 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-101015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 340 PM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT ACROSS THE OUTLOOK AREA. THE STRONGEST STORMS WILL PRODUCE SMALL HAIL AND GUSTY WINDS IN ADDITION TO HEAVY RAINS AND LIGHTNING. SOME PATCHY DENSE FOG MAY DEVELOP AFTER MIDNIGHT ACROSS AREAS THAT EXPERIENCED RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY...MONDAY AND TUESDAY BUT STORM COVERAGE AND STRENGTH ARE UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:12 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.